Alert archive / California / River Flood Watches in 2016

River Flood Watch 4, NWS Eureka, CA

March 4, 2016Mendocino County, California

NWS Eureka, CA issued this river flood watch at Mar 4, 2016, 2:22 PM PST for Mendocino County, California. It took effect at Mar 6, 2016, 3:10 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 4, 2016, 2:22 PM PST (22:22 UTC)
In effect from
Mar 6, 2016, 3:10 AM PST
Expired
Mar 5, 2016, 2:01 PM PST
In force
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 21.28 ft at Mar 6, 2016, 5:00 AM PST.

minormoderate10203003/0403/0503/06
Minor stage
23 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

269 
WGUS66 KEKA 042222
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
222 PM PST FRI MAR 4 2016

...The National Weather Service in Eureka has issued a flood watch 
for the following rivers in California...

  Navarro River At Navarro affecting Mendocino County 

An Atmospheric River ahead of a cold front is forecast to bring
significant rain accumulation to southern Mendocino County on Saturday. The
heaviest rainfall is expected to occur Saturday afternoon into the evening.
This system will produce rainfall amounts ranging from 2 to 4 inches and
lead to a rapid rise and flooding on the Navarro River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

&&

CAC045-051022-
/O.NEW.KEKA.FL.A.0004.160306T1110Z-160306T2356Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
222 PM PST FRI MAR 4 2016

 THE NATIONAL WEATHER SERVICE in Eureka has issued a 
* Flood Watch for 
  the Navarro River At Navarro.
* From late Saturday night to Sunday afternoon...OR UNTIL THE WATCH 
  IS CANCELLED.
* AT  1:15 PM Friday the stage was 3.3 feet.
* Minor Flooding is possible. 
* Flood Stage IS 23.0 feet.
* FORECAST...Flood Stage may be reached by early Sunday morning.
* This river is forecast to fluctuate near 3.0 feet thru tomorrow 
  morning. Then expected to rise above flood stage of 23 feet early 
  Sunday morning. Then forecast to crest near 28.0 feet Sunday morning. 
  Then forecast to fall below flood stage late Sunday morning. 

$$
2 follow-up statements
479 
WGUS66 KEKA 051029
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
229 AM PST SAT MAR 5 2016

...The flood watch continues for the following rivers in 
California...

  Navarro River At Navarro affecting Mendocino County 

An Atmospheric River ahead of a cold front is forecast to bring
significant rain accumulation to southern Mendocino County today.
The heaviest rainfall is expected to occur this afternoon into the
evening. This system will produce rainfall amounts ranging from 2 to
4 inches and lead to a rapid rise and flooding on the Navarro River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

&&

CAC045-052229-
/O.CON.KEKA.FL.A.0004.160306T1041Z-160306T2356Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
229 AM PST SAT MAR 5 2016

* The Flood Watch continues for the Navarro River At Navarro
  from late tonight to Sunday afternoon...or until the watch is
  cancelled.
* AT  1:15 AM Saturday the stage was 3.3 feet.
* Minor flooding is possible on Sunday
* Flood Stage is 23.0 feet.
* FORECAST...Flood Stage may be reached by Sunday morning.
* This river is forecast to fluctuate near 3.0 feet thru tomorrow 
  morning. Then expected to rise above flood stage of 23 feet early 
  Sunday morning. Then forecast to crest near 28.0 feet Sunday
  morning. Then forecast to fall below flood stage late Sunday
  morning. 

$$
720 
WGUS66 KEKA 052201
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
201 PM PST SAT MAR 5 2016

...The flood watch is cancelled for the following rivers in 
California...
 
  Navarro River At Navarro affecting Mendocino County
 
  and has been replaced by a flood warning.


&&

CAC045-052231-
/O.CAN.KEKA.FL.A.0004.160306T1144Z-160306T2356Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
201 PM PST SAT MAR 5 2016

The Flood Watch is cancelled for
  the Navarro River At Navarro
  and replaced by a Flood Warning.


$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Mar 4, 4:32 AM PST, 9 hours 50 minutes earlier.

Area forecast discussion, Mar 4, 4:32 AM PST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
432 AM PST FRI MAR 4 2016

.SYNOPSIS...A WARM FRONT WILL BRING ANOTHER ROUND OF LIGHT TO
MODERATE RAIN AND GUSTY WINDS BY TONIGHT. A POTENT COLD FRONT
WILL DEVELOP ON SATURDAY AND PRODUCE HEAVY RAIN AND STRONG WINDS.
COOLER AIR BEHIND THE FRONT WILL RESULT IN PERIODS SHOWERS AND
HIGH ELEVATION SNOW SHOWERS ON SUNDAY.

&&

.DISCUSSION...WARM ADVECTION AND SOUTHERLY FLOW HAVE STARTED TO
INCREASE OVER THE SOUTHERN PORTION OF THE AREA THIS MORNING AHEAD
OF THE SYSTEM APPROACHING THE AREA. THIS IS BRINGING A FEW LIGHT
RAIN SHOWERS TO SOUTHERN MENDOCINO COUNTY THIS MORNING. WINDS HAVE
STARTED TO GUST TO 15 TO 25 MPH OVER THE HILLS AS OF 4AM. THIS
MORNING IS EXPECTED TO MAINLY DRY...WARM AND WINDY. THIS AFTERNOON
THE SHOWERS IN MENDOCINO COUNTY WILL GRADUALLY INCREASE IN
COVERAGE THIS MORNING...BUT WILL BE STRONGLY DRIVEN BY THE
TERRAIN INFLUENCES. THIS AFTERNOON THESE WILL START TO BECOME MORE
NUMEROUS ACROSS THE AREA.

THIS EVENING THE FIRST WAVE OF HEAVIER PRECIP STARTS TO MOVE
THROUGH INTO THE AREA. THE CURRENT GFS RUN SHOWS THIS HEAVIER RAIN
PERSISTING FROM FRIDAY EVENING THROUGH SATURDAY EVENING. THERE MAY
BE SOME BRIEF BREAKS...BUT GENERALLY IT LOOKS TO PERSIST. THIS
STILL LOOKS LIKE IT MAY CAUSE SOME FLOODING...SO THE AREAL FLOOD
WATCH LOOKS ON TRACK. RAINFALL AMOUNTS IN THIS 24 HOURS ARE EXPECTED
TO BE AROUND 2 TO 3 INCHES WITH LOCAL AMOUNTS UP TO 5 INCHES IN
THE FAVORED AREAS. FOR MORE DETAILS ON THE FLOODING SEE THE HYDRO
SECTION.

SATURDAY EVENING ONCE THE MAIN FRONTAL BOUNDARY MOVES THROUGH THE
SHOWERS WILL PICK UP. THERE IS QUITE A BIT OF COLD BIT ALOFT SO AN
ISOLATED THUNDERSTORM IS POSSIBLE. THE BEST CHANCE IS ALONG THE
COAST WHERE WE HAVE THEM IN THE FORECAST...BUT ITS HARD TO RULE
ONE OUT FARTHER INLAND ON SUNDAY AFTERNOON. SNOW LEVELS WILL DROP
BEHIND THE FRONT AS WELL. CURRENT MODELS ARE INDICATING SNOW
LEVELS WILL BOTTOM OUT AROUND 3000 TO 3500 FEET. THIS WOULD BRING
VERY LITTLE ACCUMULATING SNOW TO THE PASSES ON HWY 299...BUT
WOULD BRING SOME TO THE PASSES ON HWY 3 AND 36. AT THIS POINT IT
LOOKS LIKE AMOUNTS WILL BE IN THE ADVISORY LEVEL RANGE (2 TO 5
INCHES IN 12 HOURS) SO HAVE HELD OFF ON ISSUING ANYTHING. THE MAIN
CONCERN IS HOW LOW THE SNOW LEVELS WILL GET...IT IS POSSIBLE THEY
WILL BE LOWER THAN EXPECTED IN THE HEAVIER SHOWERS BRINGING SOME
MORE IMPACTS TO HWY 299.

THE UPPER TROUGH WILL SWING THROUGH ON MONDAY...RESULTING IN
SLIGHT WARMING ALOFT AND INCREASING STABILITY BY MON NIGHT.
SHOWERS WILL DIMINISH AND POPS MAY NEED TO BE LOWERED FURTHER. THE
LATEST GFS AND ECMWF CONTINUE TO INDICATE A WARM FRONT APPROACHING
ON TUE FOR MORE LIGHT TO MODERATE RAIN BY TUE NIGHT. THERE ARE
STILL SOME TIMING DIFFERENCES WITH THE ECMWF FASTER THAN THE GFS.

WEDNESDAY THE GFS LIFTS THIS FRONT BACK TO THE NORTH DRYING US OUT
WHILE THE ECMWF KEEPS THE AREA MUCH WETTER. THERE IS BETTER
AGREEMENT ON FRONTAL PASSAGE WITH BOTH MODELS PUSHING IT THROUGH
EARLY THURSDAY MORNING. LATE IN THE WEAK ANOTHER SYSTEM APPROACHES
THE AREA BRINGING ADDITIONAL RAIN AND WIND. MKK

&&

.AVIATION...VFR CONDITIONS AND LIGHT WINDS TO CALM CONDITIONS
WILL CONTINUE AT KCEC AND KACV THROUGH THE EARLY MORNING. THE
WINDS WILL BECOME MODERATE AND GUSTY THIS AFTERNOON THROUGH
TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. SHOWERS WILL
MOVE THROUGH THE AREA LATE THIS AFTERNOON THROUGH SATURDAY
INCREASING CLOUDINESS AND REDUCING CEILINGS AND/OR VISIBILITIES TO
MVFR AND TEMPORARY IFR CONDITIONS AT KCEC AND KACV. VFR TO MVFR
CONDITIONS AND LIGHT WINDS TO CALM CONDITIONS WILL CONTINUE AT
KUKI TODAY. SHOWERS WILL MOVE THROUGH THE AREA REDUCING CEILINGS
AND/OR VISIBILITIES THIS AFTERNOON THROUGH SATURDAY AT KUKI. WINDS
WILL BECOME MODERATE AND GUSTY THIS AFTERNOON AND TONIGHT AT KUKI.

&&

.MARINE...AN APPROACHING COLD FRONT COMBINED WITH A STRONG LOW
PRESSURE SYSTEM WEST OF THE NORTHWESTERN UNITED STATES AND
SOUTHWESTERN CANADA WILL INCREASE THE WINDS AND STEEP SEAS ACROSS
ALL THE WATERS TODAY AND TONIGHT. WIND GUSTS TO GALE FORCE WILL
OCCUR TODAY ACROSS THE NORTHERN WATERS AND BY TONIGHT AND EARLY
SATURDAY MORNING ACROSS THE SOUTHERN WATERS. THEREFORE SMALL CRAFT
ADVISORIES ACROSS THE NORTHERN WATERS WILL BE REPLACED BY A GALE
WARNING ACROSS THE NORTHERN OUTER WATERS THIS MORNING AND A GALE
WARNING ACROSS THE NORTHERN NEAR SHORE WATERS THIS AFTERNOON. THE
SMALL CRAFT ADVISORIES ACROSS THE SOUTHERN WATERS WILL BE REPLACED
BY A GALE WARNING ACROSS THE SOUTHERN OUTER WATERS TONIGHT AND A
GALE WARNING ACROSS THE SOUTHERN NEAR SHORE WATERS EARLY SATURDAY
MORNING. A SERIES OF LOW PRESSURE SYSTEMS ACROSS THE NORTHERN
PACIFIC OCEAN AND COLD FRONTS APPROACHING AND MOVING THROUGH THE
REGION AT TIMES THROUGH EARLY NEXT WEEK WILL MAINTAIN ELEVATED
SEAS ACROSS THE WATERS THROUGH NEXT TUESDAY. THEREFORE ONCE THE
WINDS GRADUALLY DIMINISH SATURDAY NIGHT AND SUNDAY SMALL CRAFT
ADVISORIES WILL BE NECESSARY ACROSS ALL THE WATERS SUNDAY THROUGH
EARLY NEXT WEEK.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING FOR
     CAZ001>003-076.

NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 3 AM PST SATURDAY FOR PZZ455.

     GALE WARNING FROM 3 AM TO 3 PM PST SATURDAY FOR PZZ455.

     SMALL CRAFT ADVISORY UNTIL 9 AM PST THIS MORNING FOR PZZ470.

     GALE WARNING FROM 9 AM THIS MORNING TO 3 PM PST SATURDAY
     FOR PZZ470.

     SMALL CRAFT ADVISORY UNTIL 9 PM PST THIS EVENING FOR PZZ475.

     GALE WARNING FROM 9 PM THIS EVENING TO 3 PM PST SATURDAY
     FOR PZZ475.

     SMALL CRAFT ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR PZZ450.

     GALE WARNING FROM 3 PM THIS AFTERNOON TO 3 PM PST SATURDAY FOR
     PZZ450.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA

FOR FORECAST ZONE INFORMATION
SEE FORECAST ZONE MAP ONLINE:
HTTP://WWW.WEATHER.GOV/EUREKA/ZONEMAP.PNG
Hazardous weather outlook, Mar 4, 4:38 AM PST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
438 AM PST FRI MAR 4 2016

CAZ001-003-051245-
REDWOOD COAST-NORTH COAST INTERIOR-
438 AM PST FRI MAR 4 2016

...FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.

PERIODS OF RAIN AND GUSTY WINDS ARE EXPECTED THROUGH THE WEEKEND.
RAIN MAY BE HEAVY AT TIMES THIS WEEKEND. GUSTS UP TO 50 MPH WILL
ALSO BE POSSIBLE THIS WEEKEND OVER THE RIDGES AND COASTAL
HEADLANDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-076-051245-
MENDOCINO COAST-MENDOCINO INTERIOR-
438 AM PST FRI MAR 4 2016

...FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FLOOD WATCH IS CURRENTLY IN EFFECT.

PERIODS OF LIGHT TO MODERATE RAIN ARE EXPECTED THROUGH THE
WEEKEND. RAIN MAY BE HEAVY AT TIMES THIS WEEKEND. STRONG WIND
GUSTS UP TO 45 MPH WILL ALSO BE POSSIBLE THIS WEEKEND OVER THE
RIDGES AND COASTAL HEADLANDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ004-051245-
UPPER TRINITY RIVER-
438 AM PST FRI MAR 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODS OF LIGHT TO MODERATE RAIN ARE EXPECTED THROUGH THE
WEEKEND. SNOW LEVELS SHOULD FALL THIS WEEKEND AFTER A STRONG COLD
FRONT MOVES ACROSS THE AREA. CURRENT INDICATIONS ARE FOR SNOW
LEVELS TO PLUMMET TO AROUND 3500 FEET ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 3:14 PM PSTGale WarningEKA30 hr
Mar 4, 3:14 PM PSTSmall Craft AdvisoryEKA12 hr
Mar 4, 3:14 PM PSTStorm WarningEKA30 hr
Mar 4, 3:21 PM PSTWind AdvisoryEKA30 hr

Nearby

River Flood Watches in California, 2016Every river flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.